Alert archive / New Mexico / Wind Advisories in 2023

Wind Advisory 8, NWS El Paso, TX

January 28, 2023Otero County, New Mexico

NWS El Paso, TX issued this wind advisory at Jan 28, 2023, 4:45 AM MST for Otero County, New Mexico. It took effect at Jan 28, 2023, 8:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2023, 4:45 AM MST (11:45 UTC)
In effect from
Jan 28, 2023, 8:00 AM MST
Expired
Jan 28, 2023, 8:00 PM MST
In force
12 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 11.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2023-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2023-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2606 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WWUS74 KEPZ 281145
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
445 AM MST Sat Jan 28 2023

NMZ415-416-290300-
/O.NEW.KEPZ.WI.Y.0008.230128T1500Z-230129T0300Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
445 AM MST Sat Jan 28 2023

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Sacramento Mountains Above 7500 Feet and East Slopes 
  Sacramento Mountains Below 7500 Feet Counties.

* WHEN...From 8 AM this morning to 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Jan 28, 4:39 AM MST, 6 minutes earlier.

Area forecast discussion, Jan 28, 4:39 AM MST, 6 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
439 AM MST Sat Jan 28 2023

...New AVIATION...

.SYNOPSIS...
Issued at 205 AM MST Sat Jan 28 2023

Breezy conditions today with the passing of an Upper level
shortwave. Sunday and Monday expect a gradual warmup and low-end
breezy conditions. The next Pacific storm system will arrive
Wednesday with chances for lowland rain and mountain snow
Wednesday into early Thursday. Any accumulations look light at
this time. Back to fair weather to end the week as the system
exits.

&&

.SHORT TERM...
(Today and tonight)
Issued at 205 AM MST Sat Jan 28 2023

Main weather impacts today will be breezy winds and increasing
temperatures. Upper level water vapor imagery this morning shows
dry, zonal flow over much of the forecast area, with a shortwave
axis located over southern CA/central NV. This trough axis will
swing through the FA this evening. At the base of this trough will
be a +/-35 knot H700 jet, and with deep mixing, these winds will
mix to the surface as occasional gusts. All that to say, it will
be a breezy afternoon. The main area of concern for wind will be
across the Sacramento Mountains, and to a lesser extent the Black
Range, where H700 winds will reach ~45 knots. In addition, H850
temps over the Sacs show warming on the east slopes this
afternoon, which indicates high elevation/east slope mountain wave
activity causing increased winds. Therefore have issued a Wind
Advisory for the Sacs starting late morning and going through
early evening. Speaking of warming, H850 WAA this afternoon should
support an increase of highs temps of 5-10 degrees higher than
yesterday.

Winds will decrease overnight as the boundary layer decouples,
though area mountains mau stay breezy. Any high level cloud will
clear out by roughly sunrise. Lows will warm a few degrees over
this morning.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 205 AM MST Sat Jan 28 2023

Main impact in the long term will be a storm system arriving
Wednesday/Thursday bringing the chance for mountain snow and
lowland rain showers. But before then, Sunday and Monday will
deliver the return of UL southwesterly flow and continued
southerly H850 WAA/above seasonal average high surface temperatures.
Wind will continue to be breezy across the region. Though a cold
front will be diving south through the southern Plains, and while
it doesn't affect the area until (for now) on Tuesday, the
increased pressure gradient across the Sacs will continue the
afternoon breezy trend.

Tuesday begins the arrival of our next Pacific storm system and
main weather highlight of the period. This system will drop south
along the west coast of CA, before pushing east once it hits the
Baja Peninsula Tuesday evening. Before this system makes the
eastern push, the aforementioned backdoor cool front will finally
seep over the Sacs and Guadalupe's and into Otero/Hudspeth
counties. This means cooler high temperatures for areas east of
the RGR. Colliding airmasses normally indicates precipitation, but
the ats will be quite dry overall, but a better shot at precip is
coming... possibly.

On Wednesday, the upper level system pushes east toward the FA.
The deterministic ECMWF and GFS have the system forming a closed
low, and colliding with the subtropical jet and bringing the
chance of widespread precipitation to the area. Interestingly, the
GEFS ensemble mean keeps the CWA completely dry during this
period, indicating the GFS may be an outlier. The EC ens mean
looks more like it's deterministic. Taking a look at NBM
probabilities for liquid QPF, there is less than 15 percent chance
area wide for >0.1" Wednesday into Thursday. So the chance of
precipitation is there, but not great. Snow levels drop down
around 5500 feet Wednesday night, affecting mainly the Sacramento
Mountains, though potential snow totals are all over the place
because of the model differences, so have left the provided
totals. Expect cooler temperatures Wednesday and Thursday.

On Friday, the upper level pattern switches to a weak ridge,
causing calm and warm conditions to return, albeit still below
seasonal average.

&&

.AVIATION...
(12Z TAFS)
Issued at 432 AM MST Sat Jan 28 2023

VFR conditions through the period. Increasing SCT180 BKN-OVC200
today. Light wind until 18Z. West/southwest 10-15G25KT after 18Z.
Wind decreases to AOB 10KT after 6Z.

&&

.FIRE WEATHER...
Issued at 205 AM MST Sat Jan 28 2023

Breezy and warmer conditions on tap for today. Afternoon Min RH
will fall into the teens and 20 percent range, with breezy
afternoon winds. We could see a few localized spots meeting
critical thresholds in NM112 for a short time, but not enough to
warrant a RFW.

Tuesday, conditions cool as the next Pacific storm approaches off
the Baja. At the same time the SACs will see a backdoor front
push in from the Plains and hang up. Western areas will see breezy
SW winds; eastern areas will see E and SE winds on Tuesday. Min
RH will above 20%.

Wednesday the storm system tracks directly over the region.
Moisture with the storm is limited so we are not expecting a lot
of precipitation. However some area mountain snow and lowland rain
with relatively low probabilities for both is expected. The storm
exits overnight Wednesday night with the rest of the week being
calm and warming.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  62  34  65  39 /   0   0   0   0
Sierra Blanca            59  35  64  37 /   0   0   0   0
Las Cruces               60  30  63  34 /   0   0   0   0
Alamogordo               58  29  59  35 /   0   0   0   0
Cloudcroft               36  23  37  27 /   0   0   0   0
Truth or Consequences    57  27  59  31 /   0   0   0   0
Silver City              49  30  52  31 /   0   0   0   0
Deming                   59  26  62  30 /   0   0   0   0
Lordsburg                58  27  60  30 /   0   0   0   0
West El Paso Metro       61  34  63  38 /   0   0   0   0
Dell City                61  26  66  30 /   0   0   0   0
Fort Hancock             65  33  70  36 /   0   0   0   0
Loma Linda               54  33  58  36 /   0   0   0   0
Fabens                   63  31  68  35 /   0   0   0   0
Santa Teresa             60  28  62  34 /   0   0   0   0
White Sands HQ           59  35  61  39 /   0   0   0   0
Jornada Range            58  28  59  32 /   0   0   0   0
Hatch                    60  28  61  31 /   0   0   0   0
Columbus                 62  31  64  34 /   0   0   0   0
Orogrande                58  30  60  35 /   0   0   0   0
Mayhill                  48  26  49  31 /   0   0   0   0
Mescalero                46  26  47  30 /   0   0   0   0
Timberon                 45  23  47  27 /   0   0   0   0
Winston                  51  26  53  27 /   0   0   0   0
Hillsboro                57  26  57  30 /   0   0   0   0
Spaceport                59  26  59  31 /   0   0   0   0
Lake Roberts             48  24  50  26 /   0   0   0   0
Hurley                   55  26  57  29 /   0   0   0   0
Cliff                    57  21  58  22 /   0   0   0   0
Mule Creek               50  28  51  29 /   0   0   0   0
Faywood                  54  28  57  31 /   0   0   0   0
Animas                   61  27  62  31 /   0   0   0   0
Hachita                  60  28  62  30 /   0   0   0   0
Antelope Wells           61  29  62  31 /   0   0   0   0
Cloverdale               55  31  55  33 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Wind Advisory from 8 AM this morning to 8 PM MST this evening
     for NMZ415-416.

&&

33
Hazardous weather outlook, Jan 27, 4:56 AM MST, 23 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
456 AM MST Fri Jan 27 2023

NMZ401>417-TXZ418>424-281200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
456 AM MST Fri Jan 27 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.